Call Us Today! 520-999-2649

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a surprisingly common number of medications. From tinnitus medications that stop the ringing in the ears to drugs that could cause loss of hearing, here’s some information on drugs that impact your hearing for better or for worse.

Medicines Can Impact Your Hearing

The United States accounts for nearly half of the $500 billion dollar pharmaceutical market. Are you buying medications over-the-counter? Or maybe your doctor has prescribed you with some kind of medication. It commonly will happen that people neglect the warnings that come along with nearly all medications because they assume they won’t be affected. That’s the reason why emphasizing that some medications may raise your chance of having loss of hearing is so significant. On a more positive note, some medications, including tinnitus treatments, can in fact, help your hearing. But how do you know which drugs are ok and which ones are the medications will be harmful? But if you get prescribed with a drug that is known to lead to loss of hearing, what can you do? A little insight on the subject can go a long way.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

Many people are shocked to find out that medicine they take so casually may cause loss of hearing. Experts examined the type of pain relievers, frequency and time frame in addition to hearing loss frequency. This link is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Over-the-counter painkillers, if used on a regular basis, will injure hearing. 2 or more times per week is described as regular use. You commonly see this regularity in people with chronic pain. Using too much aspirin at once can lead to temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s nearly double the risk of hearing loss if they were dealing with chronic pain with this drug. To be clear, prescription medications are equally as bad. Here are some prescription medications that could cause loss of hearing:

  • Oxycodone
  • Fentinol
  • Methadone

The exact cause of the hearing loss is uncertain. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why hearing loss might be the results of sustained use of these drugs.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably relatively safe when used as directed and you don’t have an allergic reaction to it. But some forms of antibiotic might raise the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in their initial phases. But there certainly seem to be certain individuals who have noticed hearing loss after using these medications. It’s convincing enough to see the outcomes of the animal tests. The medical community believes there may be something going on here. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every single time. The following illnesses are generally treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Bacterial meningitis

Unlike the majority of antibiotics, they’re more often used over a long term time period to treat chronic infections. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why some antibiotics worsen hearing loss still requires more investigation. It seems that permanent harm could be caused when these medications create swelling of the inner ear.

3. How Quinine Impacts Your Hearing

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been used to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing May be Damaged by Chemo Medications

You know that there will be side effects when going through chemo. Doctors are filling the body with toxins in order to destroy cancer cells. These toxins can’t normally tell the difference between normal cells and cancer. Some of the medications that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care expert could help you keep track of your hearing. Or you may want to inform us what your individual situation is and find out if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

In an effort to regulate fluids in your body you may try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when trying to manage the condition with medication. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause loss of hearing, which is generally temporary. But hearing loss may become permanent if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’re prescribed this medication, you should consult your doctor regarding any side effects that may occur in combination with other medications you’re taking.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

Never stop using a medication that has been prescribed by a doctor without speaking with your doctor first. Note all of the medications you take and then talk to your doctor. You can ask your doctor if there is an alternative to any medications that cause loss of hearing. You can also make lifestyle changes to cut down on your need for medications. You can get on a healthier path, in certain situations, with small changes to your diet and some exercise. Your immune system can be strengthened while pain and water retention can also be reduced with these changes. If you are or have ever used these ototoxic medications, you need to schedule an appointment to have your hearing tested as soon as you can. It can be difficult to detect hearing loss at first because it advances quite slowly. But make no mistake: you might not realize the ways in which it can affect your health and happiness, and recognizing it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today